Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 19, 2022, 6:58 PM EDT for Baraga County, Michigan. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2022, 6:58 PM EDT (22:58 UTC)
- Expired
- Jun 19, 2022, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Baraga County, MI
The radar
The Marquette radar (KMQT), 56 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:10 PM EDT | HAIL 0.7 | Herman, MI | DIME SIZE HAIL COVERING THE DECK. |
| Jun 19, 7:14 PM EDT | HAIL 1 | Herman, MI | QUARTER SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WUUS53 KMQT 192258
SVRMQT
MIC013-192330-
/O.NEW.KMQT.SV.W.0021.220619T2258Z-220619T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
658 PM EDT Sun Jun 19 2022
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Central Baraga County in north central Upper Michigan...
* Until 730 PM EDT.
* At 658 PM EDT, a severe thunderstorm was located near L'anse,
moving southeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
L'anse, Alberta, Three Lakes, Craig Lake State Park and Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4683 8839 4668 8807 4668 8812 4642 8812
4642 8820 4669 8856
TIME...MOT...LOC 2258Z 310DEG 29KT 4672 8840
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
073 follow-up statements
080
WWUS53 KMQT 192305
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
705 PM EDT Sun Jun 19 2022
MIC013-192330-
/O.CON.KMQT.SV.W.0021.000000T0000Z-220619T2330Z/
Baraga MI-
705 PM EDT Sun Jun 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN BARAGA COUNTY...
At 705 PM EDT, a severe thunderstorm was located near Alberta, or
near L'anse, moving southeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
L'anse, Alberta, Three Lakes, Craig Lake State Park and Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 8840 4668 8812 4642 8812 4642 8820
4669 8856
TIME...MOT...LOC 2305Z 315DEG 25KT 4669 8839
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
07926
WWUS53 KMQT 192312
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
712 PM EDT Sun Jun 19 2022
MIC013-192330-
/O.CON.KMQT.SV.W.0021.000000T0000Z-220619T2330Z/
Baraga MI-
712 PM EDT Sun Jun 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN BARAGA COUNTY...
At 712 PM EDT, a severe thunderstorm was located near Alberta, or 8
miles southeast of L'anse, moving southeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Alberta, Three Lakes, Craig Lake State Park and Herman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4672 8829 4668 8812 4642 8812 4642 8820
4665 8849
TIME...MOT...LOC 2312Z 321DEG 25KT 4664 8836
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
07558
WWUS53 KMQT 192321
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
721 PM EDT Sun Jun 19 2022
MIC013-192330-
/O.CON.KMQT.SV.W.0021.000000T0000Z-220619T2330Z/
Baraga MI-
721 PM EDT Sun Jun 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN BARAGA COUNTY...
At 720 PM EDT, a severe thunderstorm was located near Three Lakes, or
13 miles southeast of L'anse, moving southeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Storm spotter. At 714 pm, quarter sized hail fell at
Herman.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Three Lakes, Herman and Craig Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4669 8834 4668 8812 4642 8812 4642 8820
4662 8845
TIME...MOT...LOC 2320Z 310DEG 29KT 4660 8829
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:44 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 19, 6:44 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
644 PM EDT Sun Jun 19 2022
.SHORT TERM...(This evening)
Issued at 331 PM EDT SUN JUN 19 2022
A 700 to 500 mb ridge of high pressure is continuing to push
eastward into the Upper Great Lakes region this afternoon.
Showers and thunderstorms have formed along a low level jet with
an incoming warm front from with enough shear to support growth up
to a general 35 kft agl this afternoon. Small hail and heavy rain
has been reported, along with satellite imagery picking up frequent
intra-cloud flashes and limited cloud-to-ground lightning strikes,
from the stronger storms.
Expect the strongest storms to generally last over Lake Superior
into this evening, but a weakening line will push through the north-
central U.P. over the next couple of hours. The main forecast
updates today were to account for the coverage patterns of the PoPs.
While winds should decrease in speed over the south-central U.P.,
downsloping areas in the north-central and western U.P. are favored
to see continued to southwesterly winds up to 25 mph through early
evening and then last into later tonight with that low level jet
finally advancing eastward over Upper Michigan.
.LONG TERM...(Tonight through Sunday)
Issued at 410 PM EDT SUN JUN 19 2022
* Record setting heat possible Monday and Tuesday
Monday and Tuesday...
Hot, hot, hot will be the best description for Monday and
Tuesday's weather as Upper Michigan falls under an omega block in
a highly amplified pattern. That WAA will commence already tonight
with temps only falling into the mid/upper 60s (west) and 50s
elsewhere across the forecast area. By tomorrow and Tuesday,
widespread 90s can be expected across the interior of the UP with
heat indices approaching 100 degrees. Even lakeshore areas are
progged to top off in the mid 80s to low 90s. With dewpoints
approaching the upper 60s both days, the humidity will only
exacerbate the conditions. So, will carry headlines for a Heat
Advisory on Monday afternoon. Area and timing may need to be
expanded with future forecast issuances. And, another advisory
will likely be needed for Tuesday. Meanwhile, decent capping
should inhibit any convective development Monday, but chances for
some showers and thunderstorms will increase slightly by Monday
night as the upper ridge breaks down with an approaching trough.
Additional thunderstorms cannot be ruled out Tuesday in the peak
heating of the day.
Wednesday through Sunday...
Expect a reprieve from the heat in the wake of a cold front
expected to move through on Tuesday night. Temperatures will dip
back into the 70s with a few low 80s on Wednesday before quickly
climbing back into the mid to upper 80s again on Thursday and
Friday. A period of dry weather will accompany the cooldown on
Wednesday, but daily shower and thunderstorm chances will return
late in the week through the weekend with a surface low ahead of
the next closed upper low expected to traverse Manitoba/Ontario.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM EDT SUN JUN 19 2022
VFR conditions are expected at all terminals. Low level wind shear
will occur mid to late evening hours at all terminals and last
through tonight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 439 PM EDT SUN JUN 19 2022
Southwest winds over the western half of the lake and southeast
winds over the eastern half will eventually become predominantly
southwesterly by Monday night. A few gusts up to 22 knots can be
expected over the western portions of the lake tonight. Southwest
winds will briefly back to the WNW on Wednesday before shifting back
to the southwest on Thursday. The best chances for any 25 to 30 knot
gust winds will be late Tuesday with a cold front, otherwise expect
winds generally under 20 knots through the period. In addition,
cannot rule out periods of fog through mid week, eventually
decreasing by Wednesday morning in the wake of the aforemenioned
cold front.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Heat Advisory from 2 PM EDT /1 PM CDT/ to 8 PM EDT /7 PM CDT/
Monday for MIZ002-004-009-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...NLy
LONG TERM...TDUD
AVIATION...07
MARINE...TDUDHazardous weather outlook, Jun 19, 4:08 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 408 PM EDT Sun Jun 19 2022 MIZ001>007-009>013-084-085-202015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 408 PM EDT Sun Jun 19 2022 /308 PM CDT Sun Jun 19 2022/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a chance of thunderstorms. A few storms through early evening could contain dime-sized hail and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms at times from Monday into Tuesday. Record to near record warmth is expected across Upper Michigan Monday into Tuesday. See the latest Heat Advisory statement for more information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail, wind damage or heavy rain from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. MIZ014-202015- Southern Schoolcraft- 408 PM EDT Sun Jun 19 2022 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is high swim risk for Lake Michigan beaches Monday afternoon. There is a slight chance of thunderstorms Tuesday afternoon. Near record warmth is possible Monday into Tuesday well inland from Lake Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-202015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 408 PM EDT Sun Jun 19 2022 /308 PM CDT Sun Jun 19 2022/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms over north central and eastern Lake Superior. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance of thunderstorms at times Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-202015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 408 PM EDT Sun Jun 19 2022 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms into this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance for thunderstorms Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. NLy
In the hours before
Special weather statement, Jun 19, 1:10 PM EDT, 5 hours 48 minutes before
Special Weather Statement National Weather Service Marquette MI 110 PM EDT Sun Jun 19 2022 MIZ003-191745- Houghton MI- 110 PM EDT Sun Jun 19 2022 ...A strong thunderstorm will impact portions of northern Houghton County through 145 PM EDT... At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over Redridge, or 10 miles west of Houghton, moving east at 30 mph. HAZARD...Nickel size hail and wind gusts up to 30 mph. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Hancock around 120 PM EDT. South Range around 125 PM EDT. Other locations in the path of this storm include Houghton, Dollar Bay and Houghton County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4711 8897 4726 8876 4720 8837 4696 8859 TIME...MOT...LOC 1708Z 290DEG 25KT 4713 8879 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH NLy
Special weather statement, Jun 19, 1:44 PM EDT, 5 hours 14 minutes before
Special Weather Statement National Weather Service Marquette MI 144 PM EDT Sun Jun 19 2022 MIZ003-191800- Houghton MI- 144 PM EDT Sun Jun 19 2022 ...A strong thunderstorm will impact portions of east central Houghton County through 200 PM EDT... At 143 PM EDT, Doppler radar was tracking a strong thunderstorm near Chassell, or 7 miles southeast of Houghton, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of east central Houghton County, including the following locations... Rabbit Bay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Portage Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4701 8859 4709 8854 4708 8832 4695 8844 TIME...MOT...LOC 1743Z 286DEG 31KT 4703 8845 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH NLy
Local storm report, Jun 19, 2:48 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
248 PM EDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL SKANEE 46.88N 88.21W
06/19/2022 E0.25 INCH BARAGA MI PUBLIC
PUBLIC REPORT VIA FACEBOOK.
&&
NLYLocal storm report, Jun 19, 2:52 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
252 PM EDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 4 WNW ATLANTIC MINE 47.13N 88.66W
06/19/2022 E0.50 INCH HOUGHTON MI PUBLIC
LOCATION ESTIMATED BASED ON PUBLIC REPORT
DESCRIPTION. ESTIMATED TO BE PEA TO HALF OF
AN INCH SIZE HAIL.
&&
NLYSpecial weather statement, Jun 19, 6:49 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
649 PM EDT Sun Jun 19 2022
MIZ006-013-014-085-192315-
Northern Schoolcraft MI-Southern Schoolcraft MI-Delta MI-Alger MI-
649 PM EDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of northeastern Delta,
west central Schoolcraft and southwestern Alger Counties through 715
PM EDT...
At 649 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Munising, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Steuben, Forest Lake, Chicago Lake and Round Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4632 8689 4638 8669 4611 8630 4596 8663
TIME...MOT...LOC 2249Z 327DEG 28KT 4630 8672
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
07Special weather statement, Jun 19, 6:53 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Marquette MI
653 PM EDT Sun Jun 19 2022
MIZ004-192330-
Baraga MI-
653 PM EDT Sun Jun 19 2022
...A strong thunderstorm will impact portions of central Baraga
County through 730 PM EDT...
At 652 PM EDT, Doppler radar was tracking a strong thunderstorm over
L'anse, moving southeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baraga, L'anse, Alberta, Three Lakes, Canyon Falls, Craig Lake State
Park, Herman and Assinins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4672 8862 4686 8845 4666 8812 4642 8821
TIME...MOT...LOC 2252Z 310DEG 29KT 4675 8845
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
07The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:26 AM EDT | Small Craft Advisory | MQT | 22 hr | |
| Jun 19, 1:10 PM EDT | Special Weather Statement | MQT | Houghton | 35 min |
| Jun 19, 1:44 PM EDT | Special Weather Statement | MQT | Houghton | 16 min |
| Jun 19, 3:58 PM EDT | Heat Advisory | MQT | Baraga, Dickinson, Gogebic, Houghton, Iron, Keweenaw and 3 more | 34 hr |
| Jun 19, 6:49 PM EDT | Special Weather Statement | MQT | Schoolcraft | 26 min |
| Jun 19, 6:53 PM EDT | Special Weather Statement | MQT | Baraga | 37 min |
| Jun 19, 7:28 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Iron, Marquette | 15 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.